A Caltech Library Service

Nonlinear stress propagation in the Earth's upper mantle

Melosh, H. J. (1976) Nonlinear stress propagation in the Earth's upper mantle. Journal of Geophysical Research, 81 (32). pp. 5621-5632. ISSN 0148-0227. doi:10.1029/JB081i032p05621.

[img] PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


This paper consists of two parts. The first is theoretical and extends Elsasser's theory of stress propagation in the upper mantle to an asthenosphere with nonlinear rheology. Exact solutions of the nonlinear equations are found for two geologically important problems. The second part uses these theoretical results as the basis for a measurement of the rheology of the asthenosphere. The seaward migration pattern of aftershocks from the February 4, 1965, Rat Island earthquake is analyzed, and strong evidence for a non-Newtonian stress-strain relation in the asthenosphere is presented. It is found that an individual large earthquake can influence the regional stress pattern only to a distance of about 300 km perpendicular to the line of rupture. Excellent agreement is found between the stress propagation coefficient calculated from the aftershock migration pattern and that calculated from laboratory measurements of high-temperature creep in olivine. We thus arrive at a picture of stress propagation in the upper mantle which is consistent both with theoretical expectation and with observational evidence.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1976 American Geophysical Union. Received July 3, 1975; revised June 16, 1976; accepted June 17, 1976. I would like to thank Hiroo Kanamori for his aid in the selection of the Rat Island earthquake and his willingness to listen to my half-formed ideas. Gordon Stewart also aided me in collecting aftershock data. Contribution 2638 of the Division of Geological and Planetary Sciences, California Institute of Technology, Pasadena, California 91125.
Other Numbering System:
Other Numbering System NameOther Numbering System ID
Caltech Division of Geological and Planetary Sciences2638
Issue or Number:32
Record Number:CaltechAUTHORS:20160428-154606841
Persistent URL:
Official Citation:Melosh, H. J. (1976), Nonlinear stress propagation in the Earth's upper mantle, J. Geophys. Res., 81(32), 5621–5632, doi:10.1029/JB081i032p05621
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:66531
Deposited By: Tony Diaz
Deposited On:04 May 2016 20:55
Last Modified:10 Nov 2021 23:59

Repository Staff Only: item control page